Alert archive / South Dakota / Tornado Warnings in 1997

Tornado Warning 20, NWS Aberdeen, SD

July 16, 1997Hughes County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jul 16, 1997, 7:24 PM CDT for Hughes County, South Dakota. It was in force for 46 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 7:24 PM CDT (00:24 UTC)
Expired
Jul 16, 1997, 8:10 PM CDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Hughes County, SD

The radar

The Aberdeen radar (KABR), 172 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 7:25 PM CDTTornado F0Pierre, SDThe tornado, spotted by a pilot, struck an airport and ripped the roof off of an air carrier , smashing five airplanes. Path length and width were estimated.
Jul 16, 7:44 PM CDTHail 2.75Pierre, SD
Jul 16, 7:44 PM CDTHail 1.75Pierre, SD
Jul 16, 7:45 PM CDTThunderstorm Wind 61Pierre, SD
Jul 16, 7:45 PM CDTTornado F1Pierre, SDThe tornado swept up dust and debris as it tracked steadily southeast across 2 miles of open country. Path and length were estimated.
Jul 16, 8:07 PM CDTThunderstorm Wind 50Pierre, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1997-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1702 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1997-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1702 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
2085 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 170023 RRA
TORABR
SDC065-170110-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
724 PM CDT WED JUL 16 1997

* TORNADO WARNING FOR
  HUGHES COUNTY - CENTRAL SOUTH DAKOTA

* UNTIL 810 PM CDT
 
* SOME LOCATIONS AFFECTED
  OPEN COUNRTY BETWEEN LAKE OAHE AND BLUNT

* AT 722 PM CDT...ABERDEEN DOPPLER RADAR AND SPOTTER REPORTS
  INDICATED A TORNADO 11 MILES NORTH OF PIERRE MOVING EAST AT 15 MPH.

GO TO THE BASEMENT OR A SMA8LL INTERIOR ROOM ON THE LOWEST FLOOR!

DM/DEE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 16, 11:55 AM CDT, 7 hours 29 minutes earlier.

Area forecast discussion, Jul 16, 11:55 AM CDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1140 AM CDT WED JUL 16 1997

HAVE UPDATED ZONES TO ADJUST WINDS...REMOVE CHANCE OF TSTMS TODAY IN
NORTH CENTRAL SD...AND ADD SLIGHT CHANCE OF STORMS LATE AFTERNOON IN
FAR ERN SD AND WEST CENTRAL MINN. MESO-HIGH OVER ABR/ATY AT 15/16Z
APPEARS TO BE MOVING SOUTHEAST OUT OF AREA...WHILE WEAK LOW PRESSURE
PERSISTS OVER CENTRAL SD. VARIABLE WINDS SHOULD SLOWLY BECOME SOUTH
OR SOUTHEAST DURING AFTERNOON IN ERN ZONES AS HIGH MOVES OUT. AS FOR
CONVECTION...BEST CHANCE LATE THIS AFTERNOON IN FAR ERN ZONES AS
WEAK SHORTWAVE CROSSING WRN SD MOVES EAST INTO AREA OF HIGH DEWPOINTS.
ALSO...WK SFC TROF DRIFTING EAST ACROSS SD WILL HELP LOW-LEVEL MOISTURE
CONVERGENCE IN ERN ZONES.

.ABR...NONE

MIDDLEBROOKE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:02 PM CDTSevere Thunderstorm WarningABRSully48 min
Jul 16, 7:46 PM CDTSevere Thunderstorm WarningABRStanley64 min
Jul 16, 7:53 PM CDTSevere Thunderstorm WarningABRSully47 min
Jul 16, 8:05 PM CDTTornado WarningABRHughes35 min
Jul 16, 8:13 PM CDTTornado WarningABRPotter47 min
Jul 16, 8:21 PM CDTSevere Thunderstorm WarningABRHyde49 min
Jul 16, 8:52 PM CDTSevere Thunderstorm WarningABRFaulk63 min
Jul 16, 8:59 PM CDTSevere Thunderstorm WarningABRDay46 min
Jul 16, 9:47 PM CDTTornado WarningABRDay48 min
Jul 16, 9:55 PM CDTSevere Thunderstorm WarningABRFaulk50 min
Jul 16, 10:16 PM CDTSevere Thunderstorm WarningABRClark, Spink49 min
Jul 16, 10:32 PM CDTSevere Thunderstorm WarningABRDay33 min
Jul 16, 11:06 PM CDTSevere Thunderstorm WarningABRClark, Day, Spink64 min
Jul 16, 11:32 PM CDTSevere Thunderstorm WarningABRCodington, Grant63 min
Jul 16, 11:40 PM CDTSevere Thunderstorm WarningABRCodington, Grant55 min

Nearby

Tornado Warnings in South Dakota, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.